Heat, Alexander
- When
- July 13, 12:00 PM CST to 5:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Afternoon temperatures in the lower to mid 90's combined with oppressive humidity levels to create heat indices around 105 degrees. Observed peak heat index readings at the bigger cities included 106 at Cairo, 107 at Carbondale, 108 at Marion, 109 at Metropolis and Harrisburg, and 110 at Mount Vernon.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Afternoon temperatures in the lower to mid 90's combined with oppressive humidity levels to create heat indices around 105 degrees. Observed peak heat index readings at the bigger cities included 106 at Cairo, 107 at Carbondale, 108 at Marion, 109 at Metropolis and Harrisburg, and 110 at Mount Vernon. Area health departments opened cooling centers for those people needing a place to cool off. Hot southwest winds preceded a cold front that extended from the Upper Mississippi Valley to the central Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 13, 10:58 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT MON JUL 13 2015
.MESOSCALE DISCUSSION...
ISSUED AT 1156 AM CDT MON JUL 13 2015
VERY COMPLICATED FORECAST UPDATE FOR THIS AFTERNOON. A LOT OF
COMPETING AND CONFLICTING ISSUES...BUT WILL ATTEMPT TO ADDRESS
WITH TWO SCENARIOS.
FIRSTLY...MOST OF THE HIGH RESOLUTION MODEL GUIDANCE IS ANYWHERE
FROM 40 TO 150 NM TOO FAR TO THE WEST OR SOUTHWEST OF THE CURRENT
LINE OF SEVERE CONVECTION OVER INDIANA AT THIS TIME...WITH THE GFS
AND OTHER MEDIUM RANGE GUIDANCE ALSO DOING VERY POORLY.
THE ANTICIPATED OVERTURNING AND LIFTING OF THE THERMAL CAP
SUPPRESSING THE CUMULUS FIELD ACROSS MOST OF THE WFO PAH FORECAST
AREA...EXCEPT FOR THE PENNYRILE REGION OF WEST KENTUCKY...IS THE
BIG QUESTION AT THIS MOMENT.
SHOULD THIS CAP HOLD...AND THE HIGH RESOLUTION GUIDANCE IS
ADJUSTED SPATIALLY TO REFLECT THE PATH OF THE MCS...THE WFO PAH
FORECAST MAY NOT SEE ANY THUNDERSTORMS WHAT SO EVER.
HOWEVER...THE SECONDARY SOLUTION IS TO WEAKEN THE EASTERN EDGE OF
THE CAP ALONG EXTREME SOUTHEAST ILLINOIS...ALL OF SOUTHWEST
INDIANA...AND THE PENNYRILE REGION OF WEST KENTUCKY. GIVEN THE
COLLABORATION...SPC ISSUES...ETC...A GRIDDED...TABULAR AND TEXT
FORECAST HAS BEEN ISSUED TO REFLECT THE WESTERN LIMB OF THE MCS
MOVING INTO THE AFOREMENTIONED AREA BETWEEN 18Z-23Z TIME FRAME.
WILL ADJUST GRIDS AND FORECASTS MORE FREQUENTLY THIS AFTERNOON TO
REFLECT ANY STRONG SHIFT OF THE FORECAST TOWARD ONE SOLUTION OR
ANOTHER.
JUST FINISHED A COORDINATION CALL WITH SPC...NONE OF THE WFO PAH
COUNTIES WILL BE IN THE SEVERE THUNDERSTORM WATCH THAT WILL COVER
PARTS OF CENTRAL KENTUCKY THROUGH 7 PM CDT.
FOR THIS AFTERNOON...THE MAIN AREA OF CONCERN FOR SEVERE WEATHER
AND FLOODING POTENTIAL WILL BE SOUTHEAST ILLINOIS...SOUTWEST
INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY...FROM 18Z (1 PM
CDT) THROUGH 00Z (7 PM CDT).
FOR THE OVERNIGHT HOURS...THE BIGGEST TIME OF CONCERN WILL RANGE
FROM 3AM CDT (08Z) TO 7 AM (12Z) TUESDAY MORNING. THE AREA WILL
LIKELY SHIFT FURTHER TO THE SOUTHWEST TOWARD THE MISSISSIPPI
RIVER...BUT AGAIN...TOO MUCH UNCERTAINTY AT THIS MOMENT.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 345 AM CDT MON JUL 13 2015
SEVERE STORM PATTERN STILL LOOKS BE SETTING UP OVER PORTIONS OF
THE REGION...GENERALLY EAST OF THE MS RIVER TODAY AND TONIGHT. A
MID/UPPER LEVEL HIGH PRESSURE SYSTEM NOW OUT OVER THE SOUTHERN
PLAINS HAS SET SET UP A NW/DIFLUENT FLOW OVER THE OH VALLEY
REGION. SHORT WAVE ENERGY ROTATING SE IN THIS FLOW COULD TRIGGER
AT LEAST TWO ROUNDS OF SEVERE CONVECTION TODAY AND TONIGHT...THO
EXACT TIMING AND WESTWARD EXTENT OF THIS THREAT REMAINS SOMEWHAT
IN QUESTION. GLOBAL MODELS HAVE A DIFFICULT TIME GENERATING MUCH
ACTIVITY OVER MOST OF OUR REGION TODAY INTO THIS EVENING...WHILE
SOME MESO MODELS SUGGEST ONE MCS PUSHING SE ACROSS OUR EASTERN
COUNTIES TODAY...THEN ANOTHER POSSIBLE MCS LATER THIS EVENING
EXTENDING A BIT FARTHER WEST TOWARD THE MS RIVER. STRONG DAYTIME
HEATING AND MID 70 DEW POINTS WILL ALLOW VERY STRONG
DESTABILIZATION TO OCCUR AND SHEAR/HELICITY VALUES WILL ALSO BE
QUITE HIGH FOR THIS TIME OF YEAR. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL WOULD BE A POSSIBILITY WHERE SUPERCELLS AND
BOWING LINE SEGMENTS MANAGE TO FORM. A COUPLE OF DERECHO TYPE
EVENTS CANNOT BE RULED OUT EITHER. ONE OF THE BIGGEST QUESTIONS
LIES WITH THE DEGREE OF CAPPING AS ONE MOVES FARTHER WEST INTO THE
FORECAST AREA...AND WHETHER IT CAN BE BROKEN OR NOT.
GIVEN THE POSSIBILITY OF MULTIPLE ROUND OF STORMS THE NEXT COUPLE
OF DAYS OVER OUR EASTERN COUNTIES AND PWATS SOARING TOWARD THE
95TH PERCENTILE (OF NORMAL)...COULD BE SOME FLASH FLOOD POTENTIAL
TO BOOT. AFTER COLLABORATION WITH NEIGHBORING OFFICES...DECIDED TO
GO AHEAD AND HOIST A FLASH FLOOD WATCH THROUGH 12Z WED FOR SE
IL/SW IN AND THE PENNYRILE OF WRN KY. STRONG STORM CHANCES WILL
CONTINUE INTO TUES...ESP OVER E/SE PORTIONS OF FORECAST AREA
WITHIN THE BROAD NWLY FLOW ALOFT AS A COLD FRONT PRESSES SE TOWARD
THE OH RIVER. THIS FRONT MAY ACTUALLY BRING SOME RELIEF FROM THE
HEAT...AT LEAST ACROSS OUR NORTH...BY THE TIME WED ROLLS AROUND.
SHIFTING TO HEAT ISSUES...WILL ISSUE A HEAT ADVISORY FOR THIS
AFTERNOON WITH THIS PACKAGE FOR AREAS WEST OF THE FLASH FLOOD
WATCH...CLOSER TO THE UPPER RIDGE. SFC DEW POINTS IN THE MID 70S
WITH ACTUAL TEMPS PUSHING TOWARD THE MID 90S WILL MAKE IT FEEL
CLOSER TO 105 IN THESE AREAS.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 345 AM CDT MON JUL 13 2015
AN UPPER LEVEL DISTURBANCE WILL LINGER CHANCES OF PRECIPITATION
ACROSS THE WESTERN HALF OF THE FORECAST AREA THROUGH THE FIRST PART
OF THURSDAY. AFTER THIS AN UPPER LEVEL RIDGE BUILDS NICELY OVER THE
REGION SUPPRESSING CONVECTION THROUGH AT LEAST THE FIRST PART OF THE
WEEKEND.
THE ECMWF WANTS TO MOVE THE RIDGE SLIGHTLY WEST ALLOWING CONVECTION
ALONG THE NORTHERN AND EASTERN PERIPHERY OF THE FORECAST AREA. THE
GFS HOLDS ON TO THE RIDGE. HAVE SLIGHT CHANCE POPS ALONG OUR BORDER
TO BLEND WITH NEIGHBORS BUT BELIEVE IT WILL BE A GENERALLY DRY
WEEKEND.
THE HEAT AND HUMIDITY WILL REMAIN THE BIG STORY WITH HIGHS ON
THURSDAY IN THE UPPER 80S TO LOWER 90S WARMING INTO THE MIDDLE 90S
FROM FRIDAY THROUGH SUNDAY FOR THE WHOLE REGION. HEAT INDICES OVER
SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST KENTUCKY WILL EASILY
TOP 100 DEGREES THROUGH THE PERIOD. THIS WILL SPREAD NORTH ACROSS
THE REST OF THE FORECAST AREA GENERALLY FOR THE WEEKEND. AS STATED
IN THE PREVIOUS DISCUSSION...AN EXTENDED HEAT ADVISORY MAY
EVENTUALLY BE NECESSARY FOR ALL OR PORTIONS OF THE REGION.
&&
.AVIATION...
ISSUED AT 1125 PM CDT SUN JUL 12 2015
WITH HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDING OVER MUCH OF
THE AREA THROUGH THE PERIOD...VFR CONDITIONS SHOULD PREVAIL...
HOWEVER VCTS POSSIBLE AT KEVV/KOWB AFTER 21Z. LIGHT AND VARIABLE
WINDS THIS EVENING AND OVERNIGHT WILL PICK UP OUT OF THE SOUTHWEST
AFTER 15Z AROUND 8-10 KNOTS WITH GUSTS UP TO 14-15 KNOTS AT
KCGI/KPAH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ILZ075-080-081-084-
085-088>090-092>094.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ILZ076>078-082-
083-086-087-091.
MO...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR MOZ076-086-087-100-
107>112-114.
IN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ081-082-
085>088.
KY...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KYZ001>009.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KYZ010>022.
&&
MESOSCALE...SMITH
SHORT TERM...GM
LONG TERM...ML
AVIATION...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 547 AM CDT MON JUL 13 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 547 AM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT MULTIPLE CHANCES FOR SEVERE THUNDERSTORMS EXISTS DURING THIS PERIOD...GENERALLY IN AREAS ALONG AND SOUTHEAST OF THE MISSISSIPPI RIVER. WHERE STORMS DEVELOP...DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO WILL BE THE PRIMARY HAZARDS...ALONG WITH TORRENTIAL DOWNPOURS. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS EAST OF A LINE EXTENDING FROM FAIRFIELD ILLINOIS TO THE LAND BETWEEN THE LAKES REGION OF WESTERN KENTUCKY. A HEAT ADVISORY IS IN EFFECT FROM NOON TIL 6 PM FOR AREAS WEST OF A LINE EXTENDING FROM NEAR MOUNT VERNON ILLINOIS TO MURRAY KENTUCKY. HEAT INDICES MAY TOP 105 DEGREES. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ABOUT AREA RIVER FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...GENERALLY OVER THE SOUTHERN PENNYRILE REGION OF WESTERN KENTUCKY. LARGE HAIL AND DAMAGING WIND GUST WOULD BE THE PRIMARY HAZARDS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ABOUT AREA RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT....ESPECIALLY EAST OF THE MISSISSIPPI RIVER. ACTIVATION WILL BE POSSIBLE TUESDAY...MAINLY OVER PORTIONS OF WESTERN KENTUCKY.
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589369, 589370, 589371, 589372, 589373, 589374, 589375, 589376, 589377, 589378, 589379, 589380, 589381, 589382, 589383, 589384, 589385, 589386, 589387.